Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 153, NWS Marquette, MI
NWS Marquette, MI issued this small craft advisory at Dec 8, 2021, 4:06 AM EST. It took effect at Dec 8, 2021, 10:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2021, 4:06 AM EST (09:06 UTC)
- In effect from
- Dec 8, 2021, 10:00 AM EST
- Expired
- Dec 8, 2021, 4:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Marquette, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 7, 11:47 PM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Dec 7, 11:47 PM EST, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Marquette MI 1147 PM EST Tue Dec 7 2021 .SHORT TERM...(This evening through Wednesday) Issued at 347 PM EST TUE DEC 7 2021 As of 19Z visible satellite imagery shows a few high clouds across our southern CWA and lake effect clouds across Superior and the Keweenaw. Sunny skies are filling the gap between those to areas of cloudiness and the sunniest areas warmed a few degrees more than expected, but it's still cold. Weak WAA ahead of the approaching shortwave combined with slightly warmer daytime temps and increasing cloud cover overnight suggests overnight lows won't be quite as cold as NBM guidance. It'll still be cold though with lows in the single digits to low teens above zero currently forecast. Winds veered S-SWerly across the CWA this morning and afternoon ahead of an approaching shortwave aloft. This wind shift pushed a dominant band of LES mostly offshore except for the tip of the Keweenaw, but LES should take a break there too before shifting back to the south as the shortwave tracks through the area. Latest CAM guidance has LES moving back into Houghton County around or just after midnight then weakening across Ontonagon County between 12- 14Z. Amounts on the Keweenaw are forecast to be around 2-3 inches on the windward half with locally higher amounts at higher elevations and lesser amounts leeward of the higher elevation ridges. The weak shortwave moving through overnight may have enough oomph to squeeze out some light snow for Menominee and Delta Counties, but amounts should stay less than half an inch. A weak cold front moves through Wednesday morning with a broken line of LES showers east of the Keweenaw. The LES environment is briefly favorable for locally heavy snowfall rates with inversion heights around 8-10kft and the entire DGZ included in the cloud layer. However, those heavier rates are expected to be brief across the east and the fluffy nature of snowfall will limit associated impacts. LES diminishes through the day as inversion height decrease to around 4kft by 00z Thursday. Breaks in LES clouds - especially south-central - may allow temps to warm more than currently forecast, but Wednesday is expected to be a few degrees cooler than normal. .LONG TERM...(Wednesday night through Tuesday) Issued at 418 PM EST TUE DEC 7 2021 Wednesday night should be generally quiet although some light LES could linger at least into the evening hours over the Keweenaw and eastern counties with more of an onshore northerly wind component there. As winds shift southerly overnight ahead of the next approaching system from the Plains, there could be some light LES/flurries off Lake Mi into the eastern counties as 850 mb temps are around -12C. Thursday into Thursday night, a shortwave and associated occluded front will move across the area on Thu. Dynamics with this system aren't particularly strong and isentropic ascent is also kind of weak and transient which would explain the spotty look of the model qpf fields. Still expect no more than an inch or two of snowfall from this system with the greater amounts likely east, where isentropic ascent is more persistent. Snow will linger into the eastern counties Thu evening before ending overnight as the shortwave and frontal boundary push east. Models have the next storm of interest developing in the lee of the Colorado Rockies Thu night/early Fri with the storm lifting ne into the Great Lakes region Fri night/early Sat. Today's 12Z models have trended farther south since yesterday's 12Z runs with sfc low taking a consensus track toward the thumb of Lower Mi. While this track would keep ptype snow across the area, it would mostly likely yield minimal snow amounts for the western counties. This track would probably yield at least moderate snow for portions of central Upper Mi and the developing northerly flow on the backside of storm system along with 850 mb temps of -8C to -9C would also support lake enhanced snow into north central counties. At any rate, will need to continue to monitor model trends in the coming days as this could be a potentially impactful storm for at least moderate snow into central counties and possible gales and lakeshore flooding concerns for east half of the cwa. Beyond the late week Colorado Low storm system, models are signaling for warmer and drier conditions into the Upper Great Lakes for next week with a WAA regime setting up ahead of broad ridging building in from the Plains. Temps look like they will be trending above normal for the first half of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1146 PM EST TUE DEC 7 2021 A shortwave continues to drift through the area tonight, triggering some light snow showers near the WI border. Nonetheless, have been able to keep SAW at VFR levels so far and expect conditions to hold steady there through the forecast period. As winds shift to the northwest though over the next several hours, the LES band that was originally pushed north of CMX earlier today will drop back down into the Keweenaw. So, expect prevailing MVFR conditions at CMX starting around Wed 09Z and lasting into Wednesday afternoon. Models are hinting at a return to VFR at CMX as early as Wed 21Z, but feel that is too optimistic and that MVFR will prevail for most of the day Wednesday. Elsewhere, anticipate IWD to hold steady right around the VFR/MVFR mark with some light snow showers through the night. Winds will generally be sustained at 4 to 8 kts at all TAF sites. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 347 PM EST TUE DEC 7 2021 Westerly wind gusts of 20-25kt gradually diminish tonight to near or below 20 kt. Winds below 20kt are expected across the western half on Wednesday with a few gusts between 20-25 knots possible across the east half. After a period of light winds Wed evening under a passing high pres ridge, winds will increase again Thu as a low pres trof approaches. S gales to 35kt will be possible Thu across the e half of Lake Superior. A weak high pres ridge reaches Lake Superior on Fri, providing a period of light winds under 15kt. Low pres will then track ne, passing across northern Lower MI Sat morning. Northerly winds up to 30kt are currently expected as it passes by to the se on Sat. If the low is stronger, gales will be possible. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...EK LONG TERM...Voss AVIATION...TDUD MARINE...EK
Hazardous weather outlook, Dec 7, 3:23 PM EST, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 323 PM EST Tue Dec 7 2021 MIZ002-004>007-009>014-084-085-082030- Ontonagon-Baraga-Marquette-Alger-Luce-Gogebic-Iron-Dickinson- Menominee-Delta-Southern Schoolcraft-Southern Houghton- Northern Schoolcraft- 323 PM EST Tue Dec 7 2021 /223 PM CST Tue Dec 7 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A quick hitting 1 to 3 inches of heavy, wet snowfall is expected across Upper Michigan on Thursday. There is a potential for moderate to possibly heavy snow over central Upper Michigan Friday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ001-003-082030- Keweenaw-Northern Houghton- 323 PM EST Tue Dec 7 2021 This Hazardous Weather Outlook is for portions of western Upper Michigan. .DAY ONE...Tonight A dominant lake effect snow band is expected to bring moderate to briefly heavy snowfall at times across the Keweenaw Peninsula late tonight. See the latest Winter Weather Message for additional information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A quick hitting 1 to 3 inches of heavy, wet snowfall is expected across Upper Michigan on Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to submit any snowfall reports to the National Weather Service in Marquette. The public may also submit reports on our webpage, Facebook page, or on Twitter using #906wx. LSZ162-240>251-263>267-082030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 323 PM EST Tue Dec 7 2021 /223 PM CST Tue Dec 7 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Southerly gales up to 35 knots are possible across Lake Superior on Thursday, mainly east half. See the latest Open Lakes Forecast for additional details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-082030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 323 PM EST Tue Dec 7 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Voss
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 4:06 AM EST | Gale Watch | MQT | 12 hr | |
| Dec 8, 3:17 PM EST | Winter Weather Advisory | MQT | Delta, Houghton, Keweenaw, Ontonagon, Schoolcraft | 28 hr |
| Dec 8, 4:33 PM EST | Gale Warning | MQT | 26 hr |
Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.